Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 248, NWS St. Louis, MO

May 31, 2008Jersey County, Macoupin County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2008, 7:28 PM CDT for Jersey County, Macoupin County, Madison County, Illinois. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 7:28 PM CDT (00:28 UTC)
Expired
May 31, 2008, 8:15 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Jersey County, IL, Macoupin County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:30 PM CDTTSTM WND GST 503 Se Jerseyville, IL
May 31, 7:30 PM CDTHAIL 13 Se Jerseyville, IL
May 31, 7:35 PM CDTHAIL 0.885 W Brighton, IL
May 31, 7:38 PM CDTHAIL 0.881 W Brighton, IL
May 31, 7:40 PM CDTHAIL 0.75Brighton, IL
May 31, 7:44 PM CDTHAIL 1.75Brighton, IL
May 31, 7:50 PM CDTTSTM WND GST 532 S Shipman, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 010028
SVRLSX
ILC083-117-119-010115-
/O.NEW.KLSX.SV.W.0248.080601T0028Z-080601T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS
  SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 815 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF GODFREY...AND MOVING EAST AT
  33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRIGHTON...
  SHIPMAN...
  DORSEY...
  BUNKER HILL...
  PRAIRIETOWN...
  WILSONVILLE...
  GILLESPIE...
  BENLD...
  STAUNTON...
  MOUNT OLIVE...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3890 9023 3891 9024 3893 9030 3908 9041
      3933 8973 3900 8970
TIME...MOT...LOC 0028Z 255DEG 29KT 3903 9023

$$

CARNEY
3 follow-up statements
000 
WWUS53 KLSX 010045
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT SAT MAY 31 2008

ILC083-117-119-010115-
/O.CON.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/
MADISON IL-JERSEY IL-MACOUPIN IL-
745 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN MACOUPIN...SOUTHEASTERN JERSEY AND NORTHWESTERN MADISON
COUNTIES...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MILES STATION...OR ABOUT 9 MILES
NORTHEAST OF GODFREY...MOVING EAST AT 33 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ROYAL
LAKES...BUNKER HILL...DORCHESTER...PRUETT...WILSONVILLE...GILLESPIE
AND BENLD.

QUARTER SIZED HAIL HAS BEEN REPORTED IN BRIGHTON BY THE BRIGHTON 
CITY POLICE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...
TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3890 9023 3891 9024 3893 9030 3908 9041
      3933 8973 3900 8970
TIME...MOT...LOC 0045Z 255DEG 29KT 3906 9006

$$

CARNEY
000 
WWUS53 KLSX 010101
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CDT SAT MAY 31 2008

ILC083-010111-
/O.CAN.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/
JERSEY IL-
801 PM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JERSEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3900 8970 3892 9014 3918 9015 3933 8973
TIME...MOT...LOC 0101Z 253DEG 29KT 3911 8987

$$

ILC117-119-010115-
/O.CON.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/
MADISON IL-MACOUPIN IL-
801 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN MACOUPIN AND NORTHERN MADISON COUNTIES...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR DORCHESTER...OR ABOUT 6 MILES WEST
OF GILLESPIE...MOVING EAST AT 33 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...BENLD...
WHITE CITY...HORNSBY AND MOUNT OLIVE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL ACROSS 
JERSEY COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3900 8970 3892 9014 3918 9015 3933 8973
TIME...MOT...LOC 0101Z 253DEG 29KT 3911 8987

$$

CARNEY
000 
WWUS53 KLSX 010116
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 PM CDT SAT MAY 31 2008

ILC117-119-010130-
/O.EXP.KLSX.SV.W.0248.000000T0000Z-080601T0115Z/
MADISON IL-MACOUPIN IL-
815 PM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN AND NORTHERN
MADISON COUNTIES EXPIRES AT 815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. HOWEVER...THIS IS STILL A VERY STRONG 
THUNDERSTORM.  EXPECT GUSTY WINDS OF UP TO 50 MPH...PEA SIZED 
HAIL...FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN AS THE STORM 
CONTINUES EAST THROUGH MONTGOMERY...BOND...AND NORTHERN MADISON 
COUNTIES.

LAT...LON 3900 8970 3892 9014 3918 9015 3933 8973
TIME...MOT...LOC 0101Z 253DEG 29KT 3911 8987

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:40 PM CDT, 48 minutes earlier.

Area forecast discussion, May 31, 6:40 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT SAT MAY 31 2008

.DISCUSSION...
/257 PM CDT SAT MAY 31 2008/
A WEAK COLD FRONT HAS SETTLED INTO THE NORTHERN OZARKS THIS
AFTERNOON. SURFACE DEWPOINTS HAVE FALLEN OFF INTO THE UPPER 50S TO
LOWER 60S NORTH OF THE FRONT BUT REMAIN IN THE UPPER 60S TO LOWER
70S SOUTH OF THE FRONT. THE FRONT IS EXPECTED TO SETTLE SOUTHWARD
TONIGHT AND ON SUNDAY. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA
TONIGHT AND SUNDAY. THE FRONTAL BOUNDARY IS THEN FORECAST TO LIFT
NORTHEAST ACROSS THE AREA MONDAY NIGHT.

LOW LEVEL MOISTURE WAS POOLED ACROSS SOUTHERN KS AND SOUTHERN MO THIS
MORNING. CONVECTION CONTINES TO DRIFT ACROSS THE OZARKS THIS
AFTERNOON AND IS EXPECTED TO AFFECT THE SOUTHERN PORTION OF THE
FORECAST AREA LATER THIS AFTERNOON AND TONIGHT.

POPS WILL REMAIN FAIRLY LOW FOR THE AREA THROUGH SUNDAY NIGHT.
STRONG LOW LEVEL WARM AIR ADVECTION/MOISTURE ADVECTION IS FORECAST
BY THE MODELS INTO THE AREA MONDAY AND MONDAY NIGHT WITH HIGHER
POPS. BESIDES IT WILL NOT HAVE RAINED FOR NEARLY 2 DAYS BY THEN.

A SIGNIFICANT UPPER TROF IS FORECAST TO DIG INTO THE GREAT PLAINS BY
EARLY THURSDAY. NOW THE GFS IS DEEPER AND SLOWER WITH THIS SYSTEM
THAN THE ECMWF. WIDESPREAD CONVECTION IS EXPECTED LATE IN THE WEEK
WITH THIS STRONG SHORT WAVE AS IT SWINGS ACROSS.

TPS

&&

.AVIATION...
/633 PM CDT SAT MAY 31 2008/
FOR THE 00Z TAFS...
THUNDERSTORMS HAVE BLOSSOMED OVER THE LAST FEW HOURS INVOF OF
INTERSTATE 70 WHERE HEATING TODAY RESULTED IN A MODERATELY
UNSTABLE AIR MASS. PRIND ARE THAT LOW LEVEL CONVERGENCE CENTERED
AROUND 3-5KT AGL IS THE DRIVING MECHANISM. PCPN SHOULD END AT KCOU
IN THE NEXT HR OR SO WITH THUNDERSTORMS IMPACTING KSTL/KSUS FOR
THE NEXT FEW HOURS. THESE STORMS HAVE BEEN PRODUCING SOME GUSTY
WINDS DUE TO RATHER STEEP LOW LEVEL LAPSE RATES AND HENCE PUT SOME
DECENT GUSTS IN WITH THE TSRA. MID-HIGH CLOUDS WILL BE LEFT IN THE
WAKE OF THE THUNDERSTORMS AND THIS CLOUD SHOULD THIN/CLEAR
OVERNIGHT LEAVING LIGHT WINDS AND SMALL T/TD SPREADS FROM KCOU
THRU KSTL. DUE TO THIS I ADDED SOME FOG. FOG SHOULD LIFT IN THE
MORNING WITH DIURNAL CU DEVELOPING ON SUNDAY MONRING.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 4:30 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SAT MAY 31 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
430 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL INTO SOUTHEAST MISSOURI AS WELL AS SOUTHERN ILLINOIS
PRIMARILY THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
OZARKS ON SUNDAY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL AND POSSIBLE DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH THE STORMS.

THERE IS YET ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT...AS WELL AS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR TONIGHT OVER PARTS OF CENTRAL
INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS INTO THE EVENING
HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

In the hours before

Local storm report, May 31, 6:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FUNNEL CLOUD     2 WSW OLD MONROE        38.92N  90.78W
05/31/2008                   ST. CHARLES        MO   FIRE DEPT/RESCUE

&&

CORRECTED LOCATION

EVENT NUMBER 00283

TRUETT
Local storm report, May 31, 6:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OLD MONROE              38.93N  90.75W
05/31/2008  E1.00 INCH       ST. CHARLES        MO   FIRE DEPT/RESCUE

            OCCASIONALLY GOLF BALL SIZED HAIL.

&&

EVENT NUMBER 00285

TRUETT
Local storm report, May 31, 6:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 W OLD MONROE          38.93N  90.80W
05/31/2008  E1.00 INCH       LINCOLN            MO   FIRE DEPT/RESCUE

            OCCASIONALLY GOLF BALL SIZED HAIL...NEAR HIGHWAYS 00
            AND C

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER 00285

TRUETT
Local storm report, May 31, 7:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             GRAFTON                 38.97N  90.43W
05/31/2008  E1.00 INCH       JERSEY             IL   TRAINED SPOTTER

&&

EVENT NUMBER 00286

TRUETT
Local storm report, May 31, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             ELSAH                   38.95N  90.35W
05/31/2008  M1.00 INCH       JERSEY             IL   TRAINED SPOTTER

&&

EVENT NUMBER 00287

FGLASS
Local storm report, May 31, 7:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 S OTTERVILLE          38.99N  90.40W
05/31/2008  E1.00 INCH       JERSEY             IL   LAW ENFORCEMENT

&&

EVENT NUMBER 00289

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:38 PM CDTRiver Flood WarningLSXJersey14 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.